The Women’s Classical Committee UK is delighted to have been awarded Wikimedia UK’s Partnership of the Year prize for their initiative #WCCWiki. #WCCWiki is an example of successful community activism, where volunteers come together regularly to improve the representation of classicists who identify as women and non-binary on Wikipedia. Classics is very broadly conceived, including historians, archaeologists, theorists, translators, poets, and others who work on the ancient world. Wikimedia UK, the organisation that runs Wikipedia, have recognised #WCCWiki’s fantastic work in transforming the online representation of classicists and helping to challenge Wikipedia’s intractable gender gap.
One of our most prolific and dedicated #WCCWiki members, Lucy Moore, has been doubly recognised by Wikimedia UK as Wikimedian of the Year. The award celebrates Lucy’s tireless editing to improve Wikimedia’s diversity and inclusion as a platform, across class, gender, disability and race. Lucy is an excellent role model, both in her dedication and in her combination of professional academic and curatorial activities, and Wikimedia work.
Before #WCCWiki started, women and non-binary people, historical and contemporary, in classics were a largely unrepresented online demographic. An estimate in 2016 found that only 7% of biographies of classicists on Wikipedia featured women. #WCCWiki has held 62 editathons since then, shifting to online events during the pandemic. #WCCWiki has created or edited more than 600 Wikipedia pages, including path-breaking foremothers who were only referred to on their husbands’ pages, such as Dr Miriam T. Griffin, Dr Annie Ure, and Professor Leslie Brubaker. As of July 2021, 17.7% of the total of classicists’ biographies on Wikipedia now feature women. With every month, the proportion of Wikipedia biographies featuring classicists who identify as women or non-binary continues to increase.
The pace of change means that, on average every other day, a page for a woman or non-binary classicist is created or edited. Expanded, inclusive categorisation allows #WCCWiki to increase our scope, creating and editing pages for historians and writers working on later periods, such as Professor Olivette Otele, Dr Sadiah Qureshi, and Nikita Gill. #WCCWiki articles have featured regularly on Wikipedia’s front page and an increasing number have achieved Good Article status. #WCCWiki has collaborated successfully with other organisations that aim to improve diversity and inclusion on Wikimedia, including the Wikiproject Women in Red and Medieval Wiki, and #WCCWiki has received valuable support from Wikimedia UK in running events.
But despite the huge effort of #WCCWiki, the scale of the problem means that the overall percentage of pages for classicists that feature women is still only around 20%, which is consistent with Wikipedia’s wider gender bias where pages for women are outnumbered 5:1 by pages for men. The #WCCWiki Wikidata Redlist records 2,700+ women classicists that still do not have pages. Women and non-binary classicists who have made significant contributions to the field still lack proper representation online. #WCCWiki will continue to inspire volunteers and spread the message about the importance of inclusion and diversity online for as long as necessary, and we gladly anticipate when this work is obsolete.
By Victoria Leonard, WCC founding member, former co-chair, and steering committee member, and #WCCWiki organiser
The first #WCCWiki Colloquium will be held on 29 July 2020 from 10.00am to 3.15pm. #WCCWiki is a crowd-sourced initiative that aims to increase the representation of women classicists (very broadly conceived) on Wikipedia. Since we began in 2016, we have edited or created more than 450 Wikipedia pages for women classicists. For more information, please visit our Project Page.
The event is an opportunity to bring the #WCCWiki community together, and to reach out to those interested in learning more about women classicists online and why that’s important. We will share experiences and resources for editing, and develop future objectives for #WCCWiki.
The colloquium will be hosted online by the Institute of Classical Studies. This event is free and open to all but places are limited and booking is essential. Booking information can be found on the ICS website.
#WCCWiki Colloquium Schedule Emma Bridges: moderator Adam Parker: moderator Valerie James: technical assistance on Zoom
10-10.15: Introduction, Victoria Leonard: what is #WCCWiki, why is it important, how you can get involved (15 minutes) 10.15-10.25: Emma Bridges, technical introduction to the event (10 minutes) 10.25-10.30: Talk 1, Richard Nevell: data and statistics (5 minutes) 10.30-10.45: Discussion (15 minutes) 10.45-10.50: BREAK (5 minutes) 10.50-11.05: Talk 2, Kelly Foster: Race and Wikipedia (15 minutes) 11.05-11.25: Discussion (20 mins) 11.25-11.40: Break (15 minutes) 11.40-12.15 Discussion: technical Wikipedia editing how-to and skills share – bring your queries! Ie., how do I make an infobox? How do I get images online? 12.15-1.15: LUNCH 1.15-1.25: Talk 3, Adam Parker: Notability (10 minutes) 1.25-1.35: Talk 4, Kate Cook: Achieving good article status (10 minutes) 1.45-2.05: Discussion (20 mins) 2.05-2.10: Break (5 minutes) 126.96.36.199: Talk 5, Miller Power: LGBTQ+ (15 minutes) 2.25-2.45: Discussion (20 minutes) 2.45-2.50: Break (5 minutes) 2.50-3.10: Final discussion: round-up and future directions (20 mins)
Organised by Richard Nevell, Emma Bridges, Katie Shields, Anna Judson, Victoria Leonard, Kate Cook, and Adam Parker
The next Women’s Classical Committee Wikipedia Project (#WCCWiki) workshop and editathon will be held at the Department of Greek and Latin, UCL, on September 20th 2018. The workshop will be led by Kelly Foster (an experienced Wikipedia trainer), Claire Millington (KCL) and Emma Bridges (ICS).
Wikipedia holds around 200 biographies of classicists, of which, at the start of this initiative, only approximately 10% were dedicated to women. This is the WCC UK’s third event of its kind, taking steps towards redressing the gender imbalance by training and encouraging classicists to edit Wikipedia with this focus.
Places are limited, so registration through Eventbrite is essential. This event is free to attend thanks to the support of the Leventis Fund. Refreshments will be provided. The workshop will take place in G09 (Otto Skutsch Room), Gordon House, UCL. The venue is on the ground floor and access is step free. There is an accessible toilet and nearby rest space.
If you would like to bring a child or children to this event, please contact the organisers (Claire Millington, Emma Bridges and Katharine Shields) as soon as possible to discuss possible arrangements.
The University of Manchester is delighted to host the next Women’s Classical Committee UK free training event and editathon, supported by Wikimedia UK.
Wikipedia holds around 200 biographies of classicists, of which, at the start of this initiative, only approximately 10% were dedicated to women. This WCC UK’s second event of its kind, this year alone, is taking steps towards redressing the gender imbalance by training and encouraging classicists to edit Wikipedia with this focus.
The event will take place at the University of Manchester, M13 9PL, from 10.00-18.00 on September 15, 2017.
Thanks to the generous sponsorship of the Department of Classics & Ancient History at Manchester, this event is free to attend. Lunch and coffee will be provided. Places are limited, so it is essential to register as early as possible. Participants with disabilities are welcome; if you need particular support to enable you to take part, please let us know. Some additional places are available for attendance via Skype – if you would like to register for one of these, please indicate this in your email.
For registration, please email the organisers, Lili Agri (dalida.agri AT manchester.ac.uk) and Kate Cook (kate.cook AT manchester.ac.uk) by September 10, 2017.
The Women’s Classical Committee UK is committed to making our events as inclusive as possible, and recognises that the financial and practical challenges of childcare often impede people from participating in workshops and conferences. Anyone who needs to bring a dependent child or children with them in order to participate in one of our events is usually welcome to do so, but we ask you to inform of us this in advance so that we can take them into account in our event planning and risk assessment. The safety and well-being of any children brought to our events remain at all times the responsibility of the parent or carer. While we do our best to ensure that rest and changing facilities are available for those who may need them, this will depend on the individual venue we are using. Again, please contact us in advance to discuss your needs, and we will do our best to accommodate them.
If you would like to bring a child or children to this event, please contact Kate Cook (see email address above) as soon as possible to discuss possible arrangements.